Alert archive / Kentucky / Flash Flood Warnings in 1999

Flash Flood Warning 2, NWS Jackson, KY

January 9, 1999Clay County, Leslie County, Perry County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jan 9, 1999, 3:44 AM EST for Clay County, Leslie County, Perry County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 9, 1999, 3:44 AM EST (08:44 UTC)
Expired
Jan 9, 1999, 6:40 AM EST
In force
3 hr
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Clay County, KY, Leslie County, KY, Perry County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.7 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 1999-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 1999-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 380 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
437 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
380 m²/s²
0-3 km storm-relative helicity
442 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 090846
FFWJKL
KYC051-121-125-129-131-189-193-091140-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
344 AM EST SAT JAN 9 1999

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLAY COUNTY IN SOUTHEASTERN KENTUCKY
  KNOX COUNTY IN SOUTHEASTERN KENTUCKY
  LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY
  LEE COUNTY IN SOUTHEASTERN KENTUCKY
  LESLIE COUNTY IN SOUTHEASTERN KENTUCKY
  OWSLEY COUNTY IN EASTERN KENTUCKY
  PERRY COUNTY IN SOUTHEASTERN KENTUCKY

* UNTIL 640 AM EST

* AT 330 AM EST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT 1 TO 2 INCHES OF RAIN HAS FALLEN ACROSS THESE COUNTIES IN THE
LAST 3 HOURS. PERSISTENT RAIN LAST NIGHT AND EARLY THIS MORNING
IS CAUSING A LARGE AMOUNT OF RUNOFF AND RAPIDLY RISING STREAMS
AND RIVERS. AN ADDITIONAL 0.50 TO 1 INCH OF RAIN IS POSSIBLE ACROSS
THESE AREAS EARLY THIS MORNING

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGER OF FLOODING.

HALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 9:00 PM EST, 6 hours 44 minutes earlier.

Area forecast discussion, Jan 8, 9:00 PM EST, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
900 PM EST FRI JAN 8 1999

CURRENT IR STLT INDICATES SHARP DIVIDING LINE BETWEEN WARM AND COLD
AIR. COLD CLOUD TOPS MAINLY IN WARM AIR WITH SOME MOD TO HEAVY RAIN
SHOWERS OVER FA. RIVERS RISING AHEAD OF FCST BUT DON/T THINK MUCH TO
WORRY ABOUT MAJOR RIVER FLOODING. URBAN AND SMALL STREAM FLOOD
ADVISORY ALREADY VERIFIED WITH RUNOFF COMPOUNDED BY FROZEN OR
SATURATED GROUND AND SNOW MELT. EXPECT COLD AIR TO PUT A HALT TO THIS
PROBLEM BY CHANGING RAIN TO SNOW AND FREEZING RUNOFF.

TIMING FRONTAL PASSAGE AND THE ARRIVAL OF THE COLD AIR IN THE WAKE OF
TONIGHT/S FRONT SEEMS TO BE ON TRACK. FRONT ENTERS FA AROUND 06Z AND
SHOULD BE OVER MTS BY 15Z. AT SOME POINT TONIGHT/S RAIN WILL CHANGE
OVER TO SNOW. THE AMOUNT OF SNOWFALL WILL DEPEND ON HOW MUCH MOISTURE
IS LEFT OVER BEHIND THE FRONT. THE FRHT81 INDICATES AS MUCH AS .32
INCHES PCBL WATER AFTER EXPECTED FRONTAL PASSAGE COULD MEAN UP TO 3
INCHES OF SNOW. HOWEVER DO NOT EXPECT COLD AIR TO CUT OFF RAIN UNTIL
LATER AND WET SNOW WILL NOT ACCUMULATE AS DEEP.

INITIALLY THE GROUND WILL BE WARM FROM THE PRECEEDING RAINS OF THIS
EVENING AND THE INITIAL SNOW WON/T ACCUMULATE UNTIL THE TEMP
DROPS. THEN ANYTHING WET WILL FREEZE AND ONCE IT DOES...SNOW WILL PILE
UP ON TOP OF ICE AND TRAVEL PROBLEMS WILL DEVELOP. TRAVEL PROBLEMS FOR
THE MORNING COMMUTE WITH FREEZING OF SURFACE WATER COUPLED WITH FRESH
SNOW WILL BE THE MAJOR CONCERNS OF THE MORNING FCST. RECOMMEND WINTER
WEATHER ADVISORY FOR REMAINDER OF CWA WITH MORNING FCST PACKAGE.

FOR NOW THE FCST APPEARS ON TRACK AND NO CHANGES CURRENTLY PLANNED.
WILL CONTINUE URBAN AND SMALL STREAM FLOOD ADVISORY FOR ENTIRE CWA
UNTIL 12Z AND WINTER WEATHER ADVISORY FOR SW CWA. MAY NEED TO TRIM FFS
AS COLD AIR CUTS RUNOFF AFTER MIDNIGHT.

DUSTY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 3:44 AM ESTFlash Flood WarningJKLLee, Owsley3 hr
Jan 9, 3:44 AM ESTFlash Flood WarningJKLKnox, Laurel3 hr

Nearby

Flash Flood Warnings in Kentucky, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.